Montana, 2005

Flood in Montana, May 10 to 11, 2005

May 10 to 11, 2005 · NWS MSO · 1 event in 1 county or zone

The combination of moderate to heavy rain and snowmelt caused local creeks to flood in Powell County. Dog Creek north of Highway 12 flooded and washed out Blossburg Road and surrounded a home with flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

The combination of moderate to heavy rain and snowmelt caused local creeks to flood in Powell County. Dog Creek north of Highway 12 flooded and washed out Blossburg Road and surrounded a home with flood waters. Gold Creek also flooded low lying farm land. Old Mullan Pass Road was closed due to mud and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 10, 12:40 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, May 10, 12:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
140 PM MDT TUE MAY 10 2005

.SHORT TERM...AN UPPER LEVEL LOW PRESSURE AREA WILL DIRECT A SERIES
OF MOIST DISTURBANCES ACROSS SOUTHWEST AND WEST CENTRAL MONTANA AND
PARTS OF NORTH CENTRAL IDAHO THROUGH WEDNESDAY.  THIS PATTERN IS
STRIKINGLY SIMILAR TO THE STORM THAT PRODUCED THE VERY HEAVY
RAIN/SNOWS IN THE BUTTE/PINTLAR REGION ON APRIL 18-19.  MODELS AND
SATELLITE IMAGERY SHOW SIGNIFICANT MOISTURE WRAPPING WESTWARD ACROSS
THIS AREA TONIGHT AND WEDNESDAY. AT THE SAME TIME...COOLER
AIR IS BEING DRAWN INTO THE WEATHER SYSTEM AND SHOULD FURTHER LOWER
SNOW LEVELS OVERNIGHT. THE HARDEST HIT SNOW AREAS ARE LIKELY TO BE
THE HIGHER ELEVATIONS FROM BUTTE WESTWARD TO GEORGETOWN LAKE AND
SKALKAHO SUMMIT AREA.  MOISTURE IS ALSO BE DIRECTED INTO LEMHI
COUNTY.  HOWEVER...GIVEN MUCH OF THE COOL AIR WILL NOT LIKELY BE
DRAWN INTO LEMHI COUNTY AND THE INCREASING EASTERLY FLOW IS LIKELY TO
PRODUCE DOWNSLOPE INTO MANY AREAS...WE HAVE DISCONTINUED THE WARNING
FOR LEMHI COUNTY.  NORTHWEST MONTANA LOOKS TO BE IN A DIFFERENT
WEATHER PICTURE WITH A MUCH DRIER EASTERLY FLOW DOMINATING.

THE UPPER LOW PRESSURE SYSTEM WILL SLOWLY SHIFT TO THE EAST
WEDNESDAY NIGHT AND THURSDAY.  WEAK HIGH PRESSURE WILL BUILD INTO
THE REGION AS THIS SYSTEM EXITS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT. MADE ONLY MINOR
CHANGES TO ONGOING FORECAST. MODELS IN GENERAL AGREEMENT WITH A
BRIEF DRYING AND WARMING TREND FOR THURSDAY NIGHT INTO SATURDAY.
GFS HINTS A SOME OROGRAPHIC SHOWERS ALONG THE DIVIDE FOR FRIDAY
NIGHT...BUT GIVEN RIDGE AXIS PLACEMENT DIRECTLY OVERHEAD...HAVE OPTED
FOR A DRY FORECAST. RIDGE AXIS IS SHUNTED EASTWARD BY A STRONG
TROUGH DIGGING DOWN FROM THE GULF OF ALASKA SATURDAY AFTERNOON. WE
END UP IN MOIST SOUTHWEST FLOW FROM SATURDAY EVENING ONWARD. EXPECT
SHOWERY CONDITIONS WITH NORMAL TEMPERATURES INTO NEXT WEEK.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 6 PM TODAY TO 6 PM WEDNESDAY FOR
     MTZ006-MTZ007.

ID...HEAVY SNOW WARNING FOR IDZ010 HAS BEEN CANCELLED.

&&

SHORT TERM/BAUCK
LONG TERM/MEK
weather.gov/missoula
Hazardous weather outlook, May 10, 1:28 PM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MDT TUE MAY 10 2005

MTZ006-007-112030-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
228 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT
HEAVY SNOWFALL IS EXPECTED ABOVE 5000 FEET TONIGHT. SEE GTFWSWMSO
FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY SNOWFALL IS EXPECTED TO CONTINUE INTO WEDNESDAY AFTERNOON.
SEE GTFWSWMSO FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ001>005-043-112030-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BLACKFOOT REGION-
128 PM PDT TUE MAY 10 2005 /228 PM MDT TUE MAY 10 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA...NORTH CENTRAL IDAHO AND NORTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT RAIN CONTINUES TO FALL ACROSS PORTIONS OF WESTERN MONTANA
AND CENTRAL IDAHO. WATCH OUT FOR LOCAL MUD AND DEBRIS SLIDES THAT
MAY BE IN THE ROADWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Blackfoot Region

When
May 10, 5:00 PM MST to May 11, 5:00 PM MST
Where
Blackfoot Region forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.150, -112.117

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446012.